Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 31, NWS Great Falls, MT

October 26, 20225 counties in Montana

NWS Great Falls, MT issued this high wind warning at Oct 26, 2022, 1:51 AM MDT for 5 counties in Montana. It took effect at Oct 27, 2022, 3:00 AM MDT. It was in force for 21 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 2022, 1:51 AM MDT (07:51 UTC)
In effect from
Oct 27, 2022, 3:00 AM MDT
Expired
Oct 28, 2022, 12:00 AM MDT
In force
21 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 3:43 AM MDTNON-TSTM WND GST 553 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Oct 27, 7:45 AM MDTNON-TSTM WND GST 6114 W Bynum, MTMESONET STATION DELMT DELLWO (MCSCN).
Oct 27, 8:41 AM MDTNON-TSTM WND GST 562 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Oct 27, 8:45 AM MDTNON-TSTM WND GST 555 Se Browning, MTMESONET STATION SHBM BROWNING.
Oct 27, 8:53 AM MDTNON-TSTM WND GST 563 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Oct 27, 8:59 AM MDTNON-TSTM WND GST 602 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Oct 27, 9:21 AM MDTNON-TSTM WND GST 858 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS. 85 MPH PEAK WIND GUST IN THE PAST HOUR.
Oct 27, 9:23 AM MDTNON-TSTM WND GST 621 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Oct 27, 9:29 AM MDTNON-TSTM WND GST 6811 Wnw Augusta, MTMESONET STATION TR276 L-C PORTABLE NO. 1.
Oct 27, 10:43 AM MDTNON-TSTM WND GST 661 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Oct 27, 12:36 PM MDTNON-TSTM WND GST 583 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Oct 27, 1:15 PM MDTNON-TSTM WND GST 552 Nnw Shelby, MTMESONET STATION GW0664 SHELBY AIRPORT.
Oct 27, 1:15 PM MDTNON-TSTM WND GST 5712 Wnw Cut Bank, MTMESONET STATION BFAM 12.1 W CUT BANK (AGRIMET).
Oct 27, 1:45 PM MDTNON-TSTM WND GST 633 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Oct 27, 2:30 PM MDTNON-TSTM WND GST 565 N Ledger, MTMESONET STATION MTM73 LEDGER N MDA.
Oct 27, 2:38 PM MDTNON-TSTM WND GST 636 Nnw Sunburst, MTMESONET STATION MTSWT SWEETGRASS (MT DOT).
Oct 27, 2:45 PM MDTNON-TSTM WND GST 586 Nw Ledger, MTMESONET STATION MTM05 ARC-WTRI CONRAD.
Oct 27, 2:45 PM MDTNON-TSTM WND GST 612 Nnw Shelby, MTMESONET STATION GW0664 SHELBY AIRPORT.
Oct 27, 3:00 PM MDTNON-TSTM WND GST 5914 Wsw Saint Mary, MTMESONET STATION LGPVC LOGAN PASS (GNP).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS75 KTFX 260751
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
151 AM MDT Wed Oct 26 2022

MTZ301-302-307-308-270000-
/O.UPG.KTFX.HW.A.0030.221027T0900Z-221028T1500Z/
/O.NEW.KTFX.HW.W.0031.221027T0900Z-221028T1500Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Saint Mary, Browning, Bynum,
Choteau, Babb, East Glacier Park, Marias Pass, Logan Pass,
Pendroy, Kiowa, Rogers Pass, Dupuyer, and Heart Butte
151 AM MDT Wed Oct 26 2022

...HIGH WIND WARNING IN EFFECT FROM 3 AM THURSDAY TO 9 AM MDT 
FRIDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph are 
  expected. Isolated wind gusts approaching 85 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...From 3 AM Thursday to 9 AM MDT Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-270000-
/O.UPG.KTFX.HW.A.0030.221027T1800Z-221028T0600Z/
/O.NEW.KTFX.HW.W.0031.221027T1800Z-221028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
151 AM MDT Wed Oct 26 2022

...HIGH WIND WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT 
THURSDAY NIGHT...

* WHAT...Southwest winds 30 to 35 mph, with gusts up to 60 mph are 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From Noon Thursday to Midnight MDT Thursday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ313-270000-
/O.EXA.KTFX.HW.A.0030.221027T1800Z-221028T0600Z/
Judith Basin County and Judith Gap-
Including the following locations: Stanford, Hobson, Moccasin,
Raynesford, Benchland, Geyser, and Windham
151 AM MDT Wed Oct 26 2022

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Judith Basin County and Judith Gap.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ312-270000-
/O.CON.KTFX.HW.A.0030.221027T1800Z-221028T0600Z/
Cascade County below 5000ft-
Including the following locations: Great Falls
151 AM MDT Wed Oct 26 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Cascade County below 5000ft.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Pierce
6 follow-up statements
865 
WWUS75 KTFX 262003
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
203 PM MDT Wed Oct 26 2022

MTZ312-313-262115-
/O.CAN.KTFX.HW.A.0030.221027T1800Z-221028T0600Z/
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the following locations: Stanford, Great Falls,
Benchland, Windham, Hobson, Geyser, Moccasin, and Raynesford
203 PM MDT Wed Oct 26 2022

...HIGH WIND WATCH IS CANCELLED...

Gusty southwest winds at 30 to 35 mph with gusts up to 50 mph are 
expected on Thursday across Cascade and Judith Basin counties. High 
wind gusts of 60 mph or more are not anticipated.

$$

MTZ303-271200-
/O.EXT.KTFX.HW.W.0031.221027T1200Z-221028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
203 PM MDT Wed Oct 26 2022

...HIGH WIND WARNING NOW IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT 
MDT THURSDAY NIGHT...

* WHAT...Southwest winds 30 to 35 mph, with gusts up to 60 mph are 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From 6 AM Thursday to Midnight MDT Thursday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ301-302-307-308-271200-
/O.CON.KTFX.HW.W.0031.221027T0900Z-221028T1500Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: East Glacier Park, Rogers
Pass, Marias Pass, Heart Butte, Choteau, Babb, Pendroy, Kiowa,
Saint Mary, Browning, Dupuyer, Bynum, and Logan Pass
203 PM MDT Wed Oct 26 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM THURSDAY TO 9 AM 
MDT FRIDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph are 
  expected. Isolated wind gusts approaching 85 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...From 3 AM Thursday to 9 AM MDT Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
285 
WWUS75 KTFX 270152
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
752 PM MDT Wed Oct 26 2022

MTZ301-302-307-308-271300-
/O.CON.KTFX.HW.W.0031.221027T0900Z-221028T1500Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Saint Mary, Browning, Heart
Butte, Marias Pass, Babb, Choteau, East Glacier Park, Pendroy,
Rogers Pass, Bynum, Logan Pass, Dupuyer, and Kiowa
752 PM MDT Wed Oct 26 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM THURSDAY TO 9 AM 
MDT FRIDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph are 
  expected. Isolated wind gusts approaching 85 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...From 3 AM Thursday to 9 AM MDT Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-271300-
/O.CON.KTFX.HW.W.0031.221027T1200Z-221028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
752 PM MDT Wed Oct 26 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THURSDAY TO 
MIDNIGHT MDT THURSDAY NIGHT...

* WHAT...Southwest winds 30 to 35 mph, with gusts up to 60 mph are 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From 6 AM Thursday to Midnight MDT Thursday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
091 
WWUS75 KTFX 270749
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
149 AM MDT Thu Oct 27 2022

MTZ301-302-307-308-272300-
/O.CON.KTFX.HW.W.0031.221027T0900Z-221028T1500Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Marias Pass, Logan Pass,
Kiowa, Browning, Bynum, Rogers Pass, Choteau, Pendroy, East
Glacier Park, Saint Mary, Dupuyer, Heart Butte, and Babb
149 AM MDT Thu Oct 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph, are 
  occurring. Isolated wind gusts approaching 85 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until 9 AM MDT Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-272300-
/O.CON.KTFX.HW.W.0031.221027T1200Z-221028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
149 AM MDT Thu Oct 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 
MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 25 to 35 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From 6 AM this morning to Midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
429 
WWUS75 KTFX 271223
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
623 AM MDT Thu Oct 27 2022

MTZ301-302-307-308-280000-
/O.CON.KTFX.HW.W.0031.000000T0000Z-221028T1500Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Marias Pass, Bynum, Babb,
Heart Butte, Kiowa, Dupuyer, East Glacier Park, Browning,
Choteau, Saint Mary, Logan Pass, Rogers Pass, and Pendroy
623 AM MDT Thu Oct 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph, are 
  occurring. Isolated wind gusts approaching 85 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until 9 AM MDT Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-280000-
/O.CON.KTFX.HW.W.0031.000000T0000Z-221028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
623 AM MDT Thu Oct 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 25 to 35 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until Midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
401 
WWUS75 KTFX 271907
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
107 PM MDT Thu Oct 27 2022

MTZ301-302-307-308-280600-
/O.CON.KTFX.HW.W.0031.000000T0000Z-221028T1500Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Marias Pass, Bynum, Babb,
Heart Butte, Kiowa, Dupuyer, East Glacier Park, Browning,
Choteau, Saint Mary, Logan Pass, Rogers Pass, and Pendroy
107 PM MDT Thu Oct 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph, are 
  occurring. Isolated wind gusts approaching 85 mph in wind prone 
  areas along the immediate eastern slopes of the Rocky Mountain 
  Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until 9 AM MDT Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-280600-
/O.CON.KTFX.HW.W.0031.000000T0000Z-221028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
107 PM MDT Thu Oct 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 25 to 35 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until Midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles or those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
663 
WWUS75 KTFX 280554
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1154 PM MDT Thu Oct 27 2022

MTZ301-302-307-308-280700-
/O.CAN.KTFX.HW.W.0031.000000T0000Z-221028T1500Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Browning, East Glacier Park,
Logan Pass, Kiowa, Marias Pass, Pendroy, Rogers Pass, Saint Mary,
Heart Butte, Choteau, Babb, Bynum, and Dupuyer
1154 PM MDT Thu Oct 27 2022

...HIGH WIND WARNING IS CANCELLED...

Wind gusts are no longer expected to approach or exceed 75 mph, so 
the High Wind Warning will be cancelled. However, continue to use 
caution as wind gusts above 40 mph remain possible tonight and on 
Friday.

$$

MTZ303-280700-
/O.EXP.KTFX.HW.W.0031.000000T0000Z-221028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
1154 PM MDT Thu Oct 27 2022

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Winds have diminished in the warned area, allowing for the High Wind 
Warning to expire at midnight. However, continue to use caution as 
wind gusts above 40 mph remain possible tonight and on Friday.

$$

RG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 25, 11:02 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Oct 25, 11:02 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1102 PM MDT Tue Oct 25 2022

...Aviation Section Updated...

.SYNOPSIS...

A west to northwest flow aloft continues across the Northern Rockies
with variable clouds and few light snow showers mainly over the
mountains ending overnight. A weather disturbance moving
southeast across Idaho Wednesday will bring a period of snow
showers to Southwest Montana while much of north-central Montana
remains dry. Very windy conditions are likely across especially
north-central Montana late Wednesday night through Thursday night
with strong winds likely along the Rocky Mountain Front and areas
north of the Little Belts.

&&

.UPDATE...

Right on cue, precipitation has diminished, with winds decreasing,
as well. Inherited forecast is working well; therefore, no update is
made, at this time.
- Fogleman

&&

.DISCUSSION...

A longwave upper level trough remains in place across the Western
US and Canada with satellite imagery showing a WNW flow with
embedded moisture across the Northern Rockies and MT with a
shortwave nearing the BC/WA coast this afternoon. Another strong
North Pacific upper level jet is also noted upstream moving into
the Gulf of AK. Weak instability has continued to produce some
isolated snow showers this afternoon, mainly over the mountains,
and this should decrease fairly quickly this evening as weak upper
ridging and some mid level drying translate across the area ahead
of the wave moving inland tonight.

This system splits with the bulk of the energy moving SE across
Idaho Wednesday, bringing a period of snow or snow showers mainly to
western and SW MT. Short range models/ensembles are in good
agreement with a 3-4 hr period of showers moving through areas
mainly south of Helena and west of I-15 late Wed morning and Wed
afternoon for areas of SW MT east of I-15. Satellite imagery
indicates a fairly potent mid level cold pool with this system and
at least weak instability is likely across SW MT tomorrow afternoon.
This could lead to some brief but intense snow showers, especially
across southern portions of Madison and Gallatin counties where mid-
late afternoon timing as most favorable for convection and some
isolated lightning cannot be ruled out as well. Snow showers across
SW MT end from W to E Wed afternoon/evening as the system exits
across WY Wed night. Latest model guidance continues to limit 60% or
better probabilities for snowfall amounts in excess of one inch
Wed/Wed evening to the mountain areas in SW MT with amounts in
excess of two inches limited to the higher elevations of the
Beaverhead, Madison and Centennial ranges.

The previously mentioned upper level system/jet currently moving
into he Gulf of AK will move into western Canada Wednesday night
with a belt fast westerly flow aloft sagging south into the Northern
Rockies and MT late Wednesday night through Thursday night.
50-60kt 700MB flow develops late Wednesday night across the
Glacier Park/Rocky Mtn Front areas and expands across western
portions of N-central MT by Thursday afternoon. A strong surface
pressure gradient across the Rockies and favorable temp/wind
profiles above ridgetops support strong wind gusts (in excess of
60kts) along the Rocky Mtn front and across much of Glacier
county late Wed night through Thursday with latest ensemble
guidance maintaining likely (60-70%) probabilities for wind gusts
in excess of 48kts across Cascade county Thurs/Thurs night. A high
wind watch continues for these areas with some potential for
expansion to Judith Basin county and areas near the Bears Paw,
though probabilistic guidance does not support higher winds in
those areas at this time.

Upper level jet moves off to the east late Friday with winds aloft
relaxing and a period of less windy and dry conditions following
through early Sunday. Temperatures look to warm back to near and
slightly above climatological averages Friday through early next
week with most locations seeing afternoon temperatures in the 50s to
near 60 by Sunday. Longer range multi-model ensembles are in general
agreement to bring a larger scale trough back into western Canada
late this weekend with deeper troughing developing next week across
the western US. This will initially bring an increase in winds as
flow aloft re-intensifies late this weekend into early next week
with probabilistic guidance indicating a high chance (>50%) for
gusts in excess of 48kts late Sunday and Monday (Halloween) across
western and SW portions of north-central MT. While the amplifying
trough next week is largely supported by long range models, details
in strength/timing are still less certain, however a turn back to
below average temperatures with increasing potential for
precipitation/snow appears likely by the middle of next week.
Hoenisch

&&

.AVIATION...
1102 PM MDT Tue Oct 25 2022 (26/06Z TAF period)

Continued mountain obscuration is expected through the entire
2606/2706 TAF period as Pacific moisture streams eastward within an
overall zonal flow pattern. A weak disturbance moving within this
pattern will bring another round of mountain snow and valley/plain
rain/snow to areas southwest of a KCTB, to KGTF, to KLVM line from
approximately 12z Wednesday to 03z Thursday. While a rogue
snow/rain shower can't be ruled out at the KHLN, KBZN, and KEKS
terminals over this timeframe, confidence remains too low to mention
any prevailing groups. VFR conditions are predominately expected
across the Northern Rockies over the next 24 hours, with the
exception of beneath areas of precipitation where MVFR conditions
will occur. - Moldan

KWYS TAF will not be issued again until airport operations resume
next spring.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  25  48  29  51 /   0  10   0   0
CTB  21  46  29  47 /   0   0  10  10
HLN  27  47  29  50 /   0  30  10   0
BZN  24  44  19  46 /   0  40  10   0
WYS  16  35   9  33 /  10  80  40   0
DLN  22  38  16  42 /   0  60   0   0
HVR  25  49  29  53 /   0   0   0   0
LWT  23  47  24  48 /   0  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

High Wind Watch in effect for the Rocky Mountain Front and
adjacent foothills and plains from late Wednesday night through
Friday morning.

High Wind Watch in effect for Cascade County below 5000ft and
Eastern Glacier, Western Toole, and Central Pondera from Thursday
afternoon through Thursday evening.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.